Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Nashville, TN

June 1, 20086 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 1, 2008, 2:08 AM CDT for 6 counties in Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 2:08 AM CDT (07:08 UTC)
Expired
Jun 1, 2008, 2:45 AM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Robertson County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:25 AM CDTTSTM WND DMGMount Juliet, TNTREE ON HOUSE AT PARRISH PLACE ON CURD ROAD IN MOUNT JULIET. WEMA SAYS PEOPLE ARE TRAPPED INSIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:36 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2788 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2788 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 010709
SVROHX
TNC111-147-159-165-169-189-010745-
/O.NEW.KOHX.SV.W.0101.080601T0708Z-080601T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
208 AM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LAFAYETTE...
  SOUTHEASTERN ROBERTSON COUNTY IN TENNESSEE...
  NORTHWESTERN SMITH COUNTY IN TENNESSEE...
  SUMNER COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF GALLATIN...
  TROUSDALE COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF HARTSVILLE...
  NORTHERN WILSON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LEBANON...

* UNTIL 245 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LIEN OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS LILNE OF STORMS WAS
  LOCATED ACROSS SUMNER...SOUTHERN ROBERTSON INTO WESTERN MACON 
  COUNTY. THE LINE IS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTSVILLE BY 225 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR CENTRAL TENNESSEE.

LAT...LON 3663 8580 3644 8582 3626 8609 3616 8655
      3624 8658 3624 8661 3626 8664 3633 8667
      3641 8678 3652 8672 3665 8622
TIME...MOT...LOC 0708Z 285DEG 24KT 3640 8631

$$

BOYD
2 follow-up statements
000 
WWUS54 KOHX 010732
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 AM CDT SUN JUN 1 2008

TNC111-147-159-165-169-189-010745-
/O.CON.KOHX.SV.W.0101.000000T0000Z-080601T0745Z/
SMITH TN-TROUSDALE TN-MACON TN-ROBERTSON TN-SUMNER TN-WILSON TN-
229 AM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN WILSON...SUMNER...EAST CENTRAL ROBERTSON...MACON...
TROUSDALE AND NORTHWESTERN SMITH COUNTIES...

AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS CLUSTER
OF STORMS WAS LOCATED NEAR HARTSVILLE...MOVING EASTSOUTHEAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR CENTRAL TENNESSEE.

LAT...LON 3663 8580 3644 8582 3626 8609 3616 8655
      3624 8658 3624 8661 3626 8664 3633 8667
      3641 8678 3652 8672 3665 8622
TIME...MOT...LOC 0729Z 285DEG 24KT 3636 8614

$$

BOYD
000 
WWUS54 KOHX 010734 CCA
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 AM CDT SUN JUN 1 2008

TNC111-147-159-165-169-189-010745-
/O.CON.KOHX.SV.W.0101.000000T0000Z-080601T0745Z/
SMITH TN-TROUSDALE TN-MACON TN-ROBERTSON TN-SUMNER TN-WILSON TN-
229 AM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN WILSON...SUMNER...EAST CENTRAL ROBERTSON...MACON...
TROUSDALE AND NORTHWESTERN SMITH COUNTIES...

AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. MOVEMENT
WAS EASTSOUTHEAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR CENTRAL TENNESSEE.

LAT...LON 3663 8580 3644 8582 3626 8609 3616 8655
      3624 8658 3624 8661 3626 8664 3633 8667
      3641 8678 3652 8672 3665 8622
TIME...MOT...LOC 0729Z 285DEG 24KT 3636 8614

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:25 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 31, 8:25 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT SAT MAY 31 2008

.UPDATE...
DESTAB TOUCHED OFF SCT SHOWERS AND THUNDERSTORMS MID TO LATE
AFTERNOON. MORE ACTIVITY IN W OH VLY AT MID EVENING. UPR PATTERN
LOOKS TO CARRY IT EAST AND REMAIN NORTH OF MID TN (EXCEPT SOUTHERN
CELLS...MOVEMENT ESE).

WL LOWER RAIN CHANCE TONIGHT WITH BEST CHANCE NEAR THE KY BORDER.
MORE SCATTERED ACTIVITY EXPECTED SUN...AND WL INTRO A CHANCE SUN
NIGHT WITH DEEPER NORTHWEST FLOW AND POSSIBLE MCS SUN EVENING.
BEYOND THAT LITTLE CHANCE FOR RAINFALL NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SAT MAY 31 2008/

DISCUSSION...

CURRENTLY AN WEST-EAST LINE OF SCATTERED SHOWERS WAS FORMING OVER
THE NORTH CENTRAL COUNTIES OF THE MID STATE. THIS ACTIVITY WAS
FORMING ALONG THE SFC MOISTURE FLUX BOUNDARY THAT EXTENDS FROM
EASTERN KENTUCKY THROUGH NORTH CENTRAL TENNESSEE TO THE TENNESSEE
RIVER IN SOUTHWEST MIDDLE TENNESSEE. EXPECT THIS ACTIVITY TO
CONTINUE TO GROW IN INTENSITY AND AREAL COVERAGE AS WE MOVE INTO
THE PEAK HEATING PERIOD OF THE DAY. TODAY THE MID STATE WAS UNDER
THE INFLUENCE OF A HIGH PRESSURE SYSTEM BRINGING MOSTLY SUNNY TO
PARTLY CLOUDY SKIES AND WESTERLY WINDS 8 TO 15 MPH. TEMPERATURE
RANGE FROM 80 DEGREES IN THE PLATEAU REGION TO UPPER 80S IN THE
CENTRAL COUNTIES.

A COLD FRONT WAS STRETCHED OVER SOUTHERN ILLINOIS TO SOUTHERN OHIO AND
WILL CONTINUE TO MOVE SOUTHWARD. THIS FRONTAL BOUNDARY WILL MOVE
OVER THE NORTHWESTERN COUNTIES OF THE MID STATE AROUND MIDNIGHT.
THE FRONT THEN WILL WEAKEN AND SLOW DOWN ITS SOUTHERLY MOVEMENT
AND AROUND SUNRISE SUNDAY MORNING BE LOCATED ALONG THE TENNESSEE
ALABAMA BORDER. A WEAK MCS OVER SOUTHWEST MISSOURI WILL CONTINUE
TO MOVE EASTWARD AND THE NGM AND NAM MODELS HAVE IT DYING OVER THE
CWA COUNTIES LATE TONIGHT...THE GFS IS MOVING THE CENTER OVER
SOUTHERN KENTUCKY AND WEAKENING SUNDAY MORNING. FOR THE NEXT
SEVERAL PERIOD IN THE GRIDS KEEPING THE HIGHER POPS ALONG THE
FORECASTED LOCATION OF THE FRONTAL BOUNDARY.

THE NEXT BEST CHANCE FOR SCATTERED SUMMER TIME AFTERNOON AND
EVENING CONVECTION WILL BE TUESDAY AND THURSDAY. THOSE DAYS SHORT
WAVES EXTENDING FROM LOW PRESSURE SYSTEMS THAT WILL BE CENTERED
WAY TO OUR NORTH AND NORTHWEST...COUPLE WITH THE AFTERNOON HEATING
COULD BE ENOUGH TO TRIGGER ISOLATED TO SCATTERED ACTIVITY. THROUGH
THE FORECAST PERIOD STAYING MAINLY WITH THE MAV TEMPERATURES WITH
SOME MINOR ADJUSTMENTS IN THE LATER PERIODS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 31, 5:01 AM CDT, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SAT MAY 31 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE REGION WILL BRING A SLIGHT RISK OF
SEVERE THUNDERSTORMS TO THE AREA LATE TODAY AND TONIGHT. THE MAIN
THREAT IS LARGE HAIL...BUT LOCALLY DAMAGING WIND IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE EARLY SUNDAY
AS A COLD FRONT CONTINUES TO PUSH SOUTH.

ADDITIONALLY...THE NORTHWEST COULD SEE ISOLATED SEVERE THUNDERSTORMS
MONDAY AFTERNOON AND EVENING AS ANOTHER SYSTEM MOVES JUST TO THE WEST.
LARGE HAIL IS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, Jun 1, 12:57 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 AM CDT SUN JUN 1 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
1257 AM CDT SUN JUN 1 2008

...A FEW SEVERE STORMS POSSIBLE IN MID STATE OVERNIGHT...AND
DURING THE DAY SUNDAY...

UPPER FLOW HAS BECOME NORTHWEST ACROSS MIDDLE TENNESSEE. THERE ARE
SEVERAL MID LEVEL DISTURBANCES EMBEDDED WITHIN THIS FLOW. THIS REGIME...
ALONG WITH AN OLD STATIONARY FRONT LYING ACROSS MIDDLE TENNESSEE AT
THE SURFACE...WILL KEEP MIDDLE TENNESSEE UNDER THE GUN IN THE
OVERNIGHT HOURS AND DURING THE DAY SUNDAY FOR SCATTERED SEVERE
THUNDERSTORMS.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:12 AM CDTSevere Thunderstorm WarningOHXStewart48 min
Jun 1, 12:39 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart36 min
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart30 min
Jun 1, 1:14 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson31 min
Jun 1, 1:28 AM CDTTornado WarningOHXRobertson17 min
Jun 1, 1:37 AM CDTSevere Thunderstorm WarningOHXSumner23 min
Jun 1, 1:43 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson47 min
Jun 1, 2:39 AM CDTSevere Thunderstorm WarningOHXDavidson, Jackson, Rutherford, Smith, Williamson, Wilson36 min
Jun 1, 3:01 AM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson19 min
Jun 1, 4:05 AM CDTSevere Thunderstorm WarningOHXRutherford, Williamson25 min
Jun 1, 4:34 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson26 min
Jun 1, 8:29 AM CDTSevere Thunderstorm WarningOHXGiles, Maury31 min
Jun 1, 12:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
Jun 1, 1:16 PM CDTSevere Thunderstorm WarningOHXMaury29 min
Jun 1, 1:19 PM CDTSevere Thunderstorm WarningOHXMarshall26 min
Jun 1, 1:45 PM CDTSevere Thunderstorm WarningOHXGiles15 min
Jun 1, 2:34 PM CDTSevere Thunderstorm WarningOHXRutherford26 min
Jun 1, 3:17 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale28 min
Jun 1, 4:35 PM CDTSevere Thunderstorm WarningOHXPutnam, White25 min
Jun 1, 4:55 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.